Missouri, 2014

Damaging Wind in Missouri, June 28, 2014

June 28, 2014 · NWS EAX · 1 event in 1 county or zone

A line of thunderstorms tracked eastward through western Missouri producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of thunderstorms tracked eastward through western Missouri producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 1:28 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 28, 1:28 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT Sat Jun 28 2014

.DISCUSSION...
Issued at 226 PM CDT SAT JUN 28 2014

In the near term a line of storms are developing across portions of
the western CWA with scattered activity to its east. The line should
fill in and move across the CWA this afternoon and clearing by
sunset. The main threats will be locally heavy rain and
strong/damaging winds. Behind this activity we should dry out with a
very warm day tomorrow with breezy southerly winds. Late tomorrow
afternoon a storm complex should develop over portions of eastern NE
and WRN IA and move across portions of the CWA tomorrow night. At
this time the best chance to see this activity in our CWA would be
our north central and northeast counties. Main threat again would be
very heavy rain and strong/damaging winds.

Monday should remain unsettled with scattered storms as a cold front
moves through the region. At this time I have placed widespread pops
to capture the varying model solutions. On Tuesday the front is
progged to stall just south of the CWA so I left just low chance
pops across the far southern counties.  Otherwise the rest of the
upcoming work week should be dry and seeing increasing hot
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1214 PM CDT SAT JUN 28 2014

Excepting a broken line of thunderstorms to move in from the west
early this afternoon shortly near or soon after 19Z and end around
23Z. As the storms move through, MVFR VIS develops associated with
the heavier rain...may briefly see IFR CIGS and VIS as well. Behind
the departing line CIG and VIS improve to VFR overnight and through
the day tomorrow with a SCT CU deck and breezy southerly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Pietrycha
Hazardous weather outlook, Jun 28, 10:54 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1154 AM CDT SAT JUN 28 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291700-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1154 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTH CENTRAL KANSAS
 THROUGH WEST CENTRAL MISSOURI EARLY THIS AFTERNOON...AND WILL BUILD
 EAST AND NORTHEAST THROUGH THIS EVENING. A FEW OF THESE STORMS MAY
 BE STRONG TO SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT.
 LOCALIZED HEAVY RAIN MAY ALSO LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED SUNDAY...
 MAINLY ACROSS NORTHERN MISSOURI...WITH ADDITIONAL SEVERE STORMS
 POSSIBLE AGAIN ON MONDAY. IN ADDITION TO THE SEVERE POTENTIAL...
 LOCALLY HEAVY RAIN AND MINOR FLOODING WILL ALSO BE POSSIBLE...
 ESPECIALLY ACROSS NORTH CENTRAL MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 28, 1:15 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CDT SAT JUN 28 2014

MOZ037-043-281945-
CASS MO-JACKSON MO-
215 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON AND
NORTHWESTERN CASS COUNTIES UNTIL 245 PM CDT...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEE'S SUMMIT...RAYTOWN...BLUE SPRINGS...LAKE TAPAWINGO...UNITY
  VILLAGE AND MAYWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 BETWEEN MILE MARKERS 7 AND 18.
  I-435 LOOP FROM MILE MARKERS 59 TO 74.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 9450 3882 9461 3892 9461 3912 9449
      3898 9419
TIME...MOT...LOC 1915Z 213DEG 30KT 3887 9450

PMM
Special weather statement, Jun 28, 1:45 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT JUN 28 2014

MOZ029-030-037-038-282015-
CLAY MO-JACKSON MO-LAFAYETTE MO-RAY MO-
245 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAY...NORTHWESTERN
LAFAYETTE...NORTHEASTERN JACKSON AND EASTERN CLAY COUNTIES UNTIL 315
PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKNER...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCKNER...EXCELSIOR SPRINGS...RICHMOND...LEVASY...SIBLEY...MISSOURI
  CITY...ORRICK...WOODS HEIGHTS...CRYSTAL LAKES...HENRIETTA...
  EXCELSIOR ESTATES...NAPOLEON...MOSBY...FLEMING...PRATHERSVILLE...
  CAMDEN...HOMESTEAD AND RAYVILLE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 17 AND 25.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3945 9429 3930 9381 3899 9424 3911 9448
TIME...MOT...LOC 1945Z 217DEG 37KT 3912 9423

PMM

The radar

The Pleasant Hill radar (KEAX), 36 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 28, 1:47 PM CST
Where
Jackson County, Buckner
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.130, -94.200

Numerous tree limbs and several power lines were reported to be down from strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528287.